New Mexico, 2010

High Wind in New Mexico, April 23, 2010

April 23, 2010 · NWS MAF · 1 event in 1 county or zone

Strong mid level winds associated with a potent upper air trough imparted strong surface winds to the Guadalupe Mountains, Davis Mountains and portions of the southeast New Mexico plains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong mid level winds associated with a potent upper air trough imparted strong surface winds to the Guadalupe Mountains, Davis Mountains and portions of the southeast New Mexico plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 23, 1:29 PM MST, 24 minutes earlier.

Area forecast discussion, Apr 23, 1:29 PM MST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
329 PM CDT FRI APR 23 2010

.DISCUSSION...
A DEEP UPPER TROUGH REMAINS WEST OF THE REGION THIS AFTERNOON
ACCORDING TO THE LATEST WATER VAPOR SATELLITE IMAGERY. SOME MID AND
HIGH LEVEL CLOUDS ASSOCIATED WITH THIS TROUGH CONTINUE TO SPREAD
EAST ACROSS THE REGION. OTHERWISE...STRONG WINDS CONTINUE IN THE
GUADALUPE MOUNTAINS WHERE WIND GUSTS AS HIGH AS 68 MPH HAVE BEEN
REPORTED.

THE HIGH WINDS ACROSS THE GUADALUPE MOUNTAINS WILL CONTINUE INTO THE
EVENING HOURS AS NAM12 CROSS SECTIONS CONTINUE TO SHOW A MOUNTAIN
WAVE SIGNATURE IN PLACE THROUGH 03Z. THEREAFTER...THE FLOW ALOFT
VEERS TO A MORE NORTHWESTERLY DIRECTION...ALLOWING THE MOUNTAIN WAVE
SIGNATURE TO DECAY...THUS BRINGING AN END TO HIGH WINDS. IT WILL
REMAIN VERY WINDY IN THE GUADALUPES OVERNIGHT...BUT HIGH WINDS
SHOULD SUBSIDE AROUND 03Z AND THE CURRENT WARNING WILL REMAIN INTACT
UNTIL THAT TIME. FARTHER SOUTH INTO THE DAVIS MOUNTAINS...WIND
SPEEDS HAVE BEEN REMAINED BELOW SEVERE LEVELS...BUT GIVEN STOUT
700MB FLOW INTO THIS EVENING...WE WILL KEEP THE WARNING GOING
THROUGH 03Z. IT SHOULD ALSO REMAIN VERY WINDY ACROSS THE HIGHER
ELEVATIONS OF THE DAVIS MOUNTAINS TONIGHT AND WE HAVE INCREASED WIND
SPEEDS IN THE FORECAST. FOR THE PLAINS OF SOUTHEAST NEW MEXICO AND
NORTHERN LEA COUNTY... THE HIGH WIND WARNING WILL CONTINUE THROUGH
00Z. EARLIER MTR AND MESONET REPORTS SHOWED GUSTS TO 62 MPH AT
ARTESIA WITH SUSTAINED WINDS JUST ABOVE 40 MPH AT TATUM. NAM12 CROSS
SECTIONS SHOW GOOD SUBSIDENCE EAST OF THE GUADALUPES THROUGH THIS
AFTERNOON...SO THE HIGH WIND WARNING WILL REMAIN IN PLACE.
FINALLY...VERY WINDY CONDITIONS ARE IN PLACE ACROSS THE REMAINDER OF
THE PLAINS...ESPECIALLY ALONG AND NORTH OF INTERSTATE 20. WIND
SPEEDS WILL BE SLOW TO DECREASE TONIGHT...SO BREEZY CONDITIONS ARE
EXPECTED INTO EARLY SATURDAY MORNING.

THE ABOVE MENTIONED UPPER TROUGH AXIS WILL SHIFT EAST OF THE REGION
BY EARLY SATURDAY MORNING. WINDS ALOFT WILL BE SLOW TO DECREASE
TOMORROW...SO ANOTHER BREEZY TO WINDY DAY IS EXPECTED. WINDS ACROSS
THE GUADALUPE MOUNTAINS MAY BRIEFLY APPROACH HIGH WIND LEVELS
TOMORROW AFTERNOON...BUT CONFIDENCE IS NOT HIGH ENOUGH TO WARRANT A
HIGH WIND WATCH AT THIS TIME. THE FLOW ALOFT CONTINUES TO DECREASE
FOR THE REMAINDER OF THIS WEEKEND INTO EARLY NEXT WEEK ACROSS OUR
REGION. MEANWHILE...AN UPPER TROUGH WILL MOVE THROUGH THE CENTRAL
AND HIGH PLAINS ON MONDAY...USHERING A COLD FRONT INTO THE AREA
MONDAY AFTERNOON. A WEAK UPPER TROUGH MOVES INTO NORTHERN MEXICO
MONDAY NIGHT AND TUESDAY. SOME ISOLATED SHOWERS AND THUNDERSTORMS
ARE POSSIBLE ACROSS THE BIG BEND REGION ON TUESDAY AS THIS WEAK
TROUGH MOVES ACROSS...AND WE HAVE ADDED A MENTION OF THIS TO THE
CURRENT FORECAST.

ANOTHER UPPER TROUGH WILL AFFECT THE REGION LATE WEDNESDAY INTO
THURSDAY...BUT SHOULD ONLY BRING INCREASING WINDS TO THE AREA GIVEN
DEEP LAYER WESTERLY FLOW ALOFT. THE FLOW ALOFT BACKS TO A MORE
SOUTHWESTERLY DIRECTION LATE NEXT WEEK WITH WINDY CONDITIONS LIKELY
TO CONTINUE.

&&

.FIRE WEATHER...
BREEZY CONDITIONS WITH GENERALLY FAIR RH RECOVERY EXPECTED TONIGHT
EXCEPT GOOD IN THE DAVIS MOUNTAINS. NOT ANTICIPATING CRITICAL
FIRE WEATHER CONDITIONS TOMORROW AS MAXIMUM WINDS WILL BE IN THE
MORNING BUT RH/S WILL REMAIN ABOVE 15 PERCENT. 20 FOOT WINDS WILL
DIMINISH BELOW 20 MPH IN THE AFTERNOON AS RH/S DROP TO NEAR 15
PERCENT. FIRE DANGER ALSO TOMORROW WILL BE MARGINAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              47  75  49  78  /  10   0  10   0
CARLSBAD NM                49  78  47  80  /  10   0   0   0
DRYDEN TX                  50  83  53  84  /  10   0   0   0
FORT STOCKTON TX           48  80  51  84  /   0   0   0   0
GUADALUPE PASS TX          41  71  46  74  /  10   0   0   0
HOBBS NM                   43  75  46  77  /  10  10   0   0
MARFA TX                   32  71  36  76  /   0   0   0   0
MIDLAND INTL AIRPORT TX    47  77  48  79  /  10   0  10   0
ODESSA TX                  49  78  49  79  /  10   0   0   0
WINK TX                    48  81  50  84  /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY UNTIL 7 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... CENTRAL LEA COUNTY...SOUTHERN LEA COUNTY.

     HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     HIGH WIND WARNING UNTIL 6 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... EDDY COUNTY PLAINS...NORTHERN LEA COUNTY.

TX...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES... ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...
     GAINES...GLASSCOCK...HOWARD...LOVING...MARFA PLATEAU...
     MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...REEVES
     COUNTY AND UPPER TRANS PECOS...SCURRY...UPTON...VAN HORN
     AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     HIGH WIND WARNING UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR
     THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...
     GUADALUPE MOUNTAINS.

&&

12/06
Hazardous weather outlook, Apr 23, 12:32 PM MST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
232 PM CDT FRI APR 23 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241130-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
232 PM CDT FRI APR 23 2010 /132 PM MDT FRI APR 23 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG WINDS ARE EXPECTED IN THE GUADALUPE MOUNTAINS AND THE DAVIS
MOUNTAINS ABOVE 6000 FEET THIS EVENING. A HIGH WIND WARNING IS IN
EFFECT THROUGH 10 PM CDT OR 9 PM MDT.

STRONG WINDS ARE EXPECTED THROUGH EARLY THIS EVENING IN THE EDDY
COUNTY PLAINS AND THE NORTHERN THIRD OF LEA COUNTY NEW MEXICO.
A HIGH WIND WARNING IS IN EFFECT UNTIL 6 PM MDT OR 7 PM CDT
THIS EVENING.

VERY WINDY CONDITIONS ARE EXPECTED THROUGH EARLY THIS EVENING
ACROSS MUCH OF THE PERMIAN BASIN. A WIND ADVISORY IS IN EFFECT
UNTIL 8 PM CDT OR 7 PM MDT.

ALONG THE RIO GRANDE...THE COMBINATION OF RELATIVE HUMIDITY NEAR
15 PERCENT AND WESTERLY TO SOUTHWESTERLY WINDS NEAR 20 MPH ARE
EXPECTED THROUGH EARLY THIS EVENING. AREAS ALONG THE RIO GRANDE FROM
PRESIDIO EAST TO THE BIG BEND NATIONAL PARK MAY EXPERIENCE BRIEF
PERIODS OF CRITICAL FIRE WEATHER CONDITIONS THROUGH 6 PM CDT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eddy County Plains

When
April 23, 1:53 PM MST to 2:53 PM MST
Where
Eddy County Plains forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222469.